Tornadoes · United States · Illinois · 2018

EF2 tornado, Lake Lou Yaeger to Raymond, Illinois, December 1, 2018

From Lake Lou Yaeger to Raymond, this EF2 tornado ran 6.8 miles across Montgomery County on December 1, 2018, touching down at 4:16 PM CST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
December 1, 2018
Touchdown
4:16 PM CST (22:16 UTC)
Lifted
4:29 PM CST (22:29 UTC)
On the ground
13 minutes
Path length
6.8 miles (10.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Montgomery County
Touchdown point
39.152, -89.632
Lift-off point
39.236, -89.566
Record number
1812011616-01

The damage survey

40 damage points were recorded along this path by NWS ILX and NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • East edge of damage. Storm motion likely paralleled the road.
  • Radar data suggests tornado occluded here

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

By late morning much of the rain shifted north and east of forecast area allowing partial |clearing to destabilize the atmosphere. Steep lapse rates due to relatively cold mid level temperatures southeast of the upper level low combined with strong low-mid level wind shear due to an 80-kt mid level wind max southeast of the upper level low. This led to the development of isolated low topped supercells along the northward moving warm front and ahead of the eastward moving cold front. Eight tornadoes were surveyed over WFO LSX's forecast area.

The tornado initially touched down just to the west of Interstate 55, along E 1st Road. Power poles were snapped in this location. The tornado continued to the northeast, doing some damage to farm buildings along N 17th Avenue. The tornado continued northeast towards Illinois Route 108 where several trees were snapped. The worst damage was along Illinois Route 48 just west of Raymond, IL where a family residence sustained major roof damage and damage to the garage. The tornado then lifted somewhere near N 23rd Avenue to the northwest of Raymond, IL. Overall, the tornado was rated EF1 with a path length of 8.02 miles and a max path width of 75 yards. No injuries or deaths were reported with this tornado.

The tornado first touched down just southeast of Litchfield, IL, along Old Litchfield Trail where large tree branches were snapped. The damage worsened as the tornado moved northeast, where a large farm building was destroyed near Illinois Route 16. The tornado then crossed to the north of Illinois Route 16, doing damage along Rocky Hollow Trail. This area sustained the worst of the tornadic damage, where several farm buildings were destroyed. A brick family residence sustained major roof damage and suffered a partial loss of its walls in this location as well. The tornado then continued to the northeast, weakening and eventually lifting as it turned to the west towards E 7th Road. This curvature in the tornado path made the path length 7.93 miles. However, can only plot two points went entering tornado information, thus path length in the header is indicating 6.79 miles. Overall, the tornado was rated EF2 with a path length of 7.93 miles and a max path width of 100 yards. No injuries or deaths were reported with this tornado.

The tornado began southeast of Raymond, IL along Illinois Route 127 where several trees were uprooted. The tornado continued northeast, crossing over Blue Grass Creek where it continued to do mainly tree damage. The worst damage was found near Oil Field Road, where a few outbuildings were destroyed. A family residence sustained some minor roof and shingle damage as the tornado crossed Oil Field Road and dissipated. Overall, the tornado was rated EF1 with a path length of 1.97 miles and a max path width of 50 yards. No injuries or deaths were reported with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS LSX issued a tornado warning for this county at 22:08 UTC, 8 minutes before the tornado touched down, in force until 22:45 UTC.

The county was under a tornado watch, issued at 20:18 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
20:18 UTC01:00 UTCTornado WatchLSX
21:57 UTC22:45 UTCSevere Thunderstorm WarningLSX
22:08 UTC22:45 UTCTornado WarningLSX
22:28 UTC22:45 UTCTornado WarningLSX
22:32 UTC23:00 UTCTornado WarningLSX
22:43 UTC22:57 UTCTornado WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Dec 1, 12:37 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 1, 12:37 PM CST, 3 hours 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CST Sat Dec 1 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 321 AM CST Sat Dec 1 2018

A large area of rain with embedded thunderstorms was moving
through most of the forecast area early this morning well ahead of
an upper level low and associated surface low over south central KS
and north central OK.  A warm front extended east of the surface low
through southern MO.  These showers and storms will continue early
this morning due to strong low level warm air advection, theta-e
advection and moisture convergence on the nose of a strong south-
southwesterly low level jet.  The best coverage of rain this morning
will occur across northeast MO and west central and southwest IL as
the dry slot southeast of the upper level low shuts off most of the
rain across central and southeast MO.  By late morning much of the
rain may shift north and east of our forecast area allowing partial
clearing to destabilize the atmosphere and leading to the potential
for severe storms this afternoon.  Steep lapse rates due to
relatively cold mid level temperatures southeast of the upper level
low combined with strong low-mid level wind shear due to an 80 kt
mid level wind max southeast of the upper level low may lead to the
development of isolated low topped supercells this afternoon along
the northward moving warm front and ahead of the eastward moving
cold front. Unseasonably warm highs can be expected this afternoon,
particularly across east central and southeast MO and southwest IL,
at least 20 degrees above normal.  The better instability will shift
east of the forecast area by late evening with lingering light rain
across parts of northeast MO and west central IL near the upper
level and associated surface low.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 321 AM CST Sat Dec 1 2018

A broad long wave trof will dominate the western 3/4ths of the
Nation at the start of the period. An upper low and westward
extending trof will compose part of the eastern portion of the long
wave, and the upper low will move east-northeast into the lower
Great Lakes on Sunday and the westward extending trof slowly sags
southward into MO. Some very weak large scale forcing associated
with a quasi-deformation might bring some light precipitation or at
least a chance to northeast MO and west central IL. The thermal
profiles suggest this would be predominately rain but I could not rule
out a little rain/snow mix in the far northwest CWA.

The upper trof axis will continue to sag southeastward on Sunday
night bringing a secondary cold front through the region. Weak large
scale ascent again might produce some rain or snow from central and
northeast MO into west central IL in the post-frontal air mass, but
any precipitation amounts of either look light, and snow
accumulations should they occur will even be lighter.

The trof finally weakens and shifts to the east on Monday with any
forcing weakening rapidly and any residual precipitation threat
quite spotty and light in nature. Temperatures Monday will be much
colder in the wake of the Sunday night fropa with stratus
expected to blanket the area.

Northwest flow aloft will then become dominant by midweek as the
broad longwave trof translates eastward. It looks quite chilly
Tuesday into Wednesday with below to well below average temperatures.

The GFS and ECMWF begin to diverge Wednesday night and this persists
into the later part of the week. A split flow evolves with an upper
trof over the western U.S. and another trof extending southward from
near the Hudson Bay area. The ECWMF shows a rather prominent short
wave in the northern stream which along with low level WAA would
bring a snow chance Wednesday night into Thursday. The trof then
continues to deepen as it moves east and building surface high
pressure into the area in the wake of the Thursday system shunts any
perception threat south of the area until Friday night when the
western trof moves into the area. Alternatively the GFS is not as
amplified with the northern stream and would suggest a chance of
wintry precipitation across southern MO beginning Thursday night.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1124 AM CST Sat Dec 1 2018

SPECIFICS FOR KUIN: Current thinking for KUIN is that ceilings may
bounce between VFR and MVFR during the first 0-3 hours due to a
developing stratocumulus deck. Showers/thunderstorms are also
expected to develop this afternoon ahead of a cold front, reaching
KUIN between 20-24z. Winds will become southwesterly after the
front has moved through the region. An extended period of MVFR to
IFR ceilings will follow the precipitation, and ceilings may be
even lower than the current forecast shows for 02/00-02/08z. KUIN
is also far enough north to be affected by light rain showers on
the back side of the departing low pressure system.

SPECIFICS FOR KCOU: VFR conditions are expected during the first
0-3 hours before an extensive area of MVFR/IFR clouds moves over
the terminal. Current thinking is that KCOU will be too far west
to be affected by the scattered showers/thunderstorms which are
expected to develop this afternoon ahead of a cold front. Once
conditions fall to MVFR, little improvement is expected through
the rest of the TAF period. It is possible for ceilings to fall to
IFR after 00z. Gusty winds will persist through the period, but
the wind direction will become southwesterly behind the cold
front.

SPECIFICS FOR KSTL, KSUS, KCPS: Ceiling trends during the first
0-6 hours will be problematic. An MVFR stratocumulus deck has
developed nearly overhead, but breaks in the clouds are expected
to develop during the afternoon. The next concern is for
showers/thunderstorms which are expected to develop ahead of a
cold front. SHRA/TSRA are expected to develop near the St. Louis
metropolitan area after 18z, but there is some uncertainty
regarding whether the storms be close enough to affect the
terminals or whether they will develop farther to the northeast.
A period of VFR conditions is then expected for most of the
overnight hours until wraparound clouds bring MVFR ceilings back
to the terminals after 12z. Gusty winds will continue through the
period, but the wind direction will become southwesterly after the
cold front has moved through the region.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 1, 3:45 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 PM CST Sat Dec 1 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
345 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered severe thunderstorms have developed near and east of the
Mississippi River. The primary threats with these storms are large
hail and damaging wind gusts. A few tornadoes will also be possible.
The threat of severe weather will end by mid-evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through the early evening
hours.

Kanofsky

In the hours before

Local storm report, Dec 1, 2:23 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     1 E PLEASANT HILL       39.45N 90.85W
12/01/2018                   PIKE               IL   TRAINED SPOTTER

&&

PW
Local storm report, Dec 1, 2:48 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          2 N VALLEY CITY         39.74N 90.65W
12/01/2018                   PIKE               IL   STORM CHASER

&&

PW
Local storm report, Dec 1, 3:00 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 ESE VERSAILLES        39.86N 90.60W
12/01/2018  E1.00 INCH       BROWN              IL   PUBLIC

&&

PW
Local storm report, Dec 1, 3:01 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     1 N VALLEY CITY         39.73N 90.65W
12/01/2018                   PIKE               IL   BROADCAST MEDIA

            POWER LINES DOWN NORTH OF VALLEY CITY.

&&

PW
Local storm report, Dec 1, 3:40 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             GRIGGSVILLE             39.71N 90.72W
12/01/2018  E1.00 INCH       PIKE               IL   BROADCAST MEDIA

&&

PW
Local storm report, Dec 1, 4:15 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             LITCHFIELD              39.18N 89.66W
12/01/2018  M1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

BRITT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

10.3 hours before the tornado, 136 km from the path. December 1, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 430 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 529 square meters per square second, 0 to 6 km bulk shear 75 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
430 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
529 m²/s²
0-3 km storm-relative helicity
658 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.9 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

1.7 hours after it, 136 km from the path. December 2, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 653 joules per kilogram, CIN -11, lifted condensation level 628 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 392 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
519 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Litchfield (3LF), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:35 UTC6256150° 19 kt24991.5
20:55 UTC62.656.3160° 14 kt25991.5
21:15 UTC62.656.3160° 17 kt21991.2
21:35 UTC6256150° 10 kt21991.2
21:55 UTC60.856130° 9 kt990.5RA
22:15 UTC59.556.8160° 10 kt31990.9+TSRA
22:35 UTC6055.2170° 14 kt29990.5-TSRA
22:55 UTC59.456150° 12 kt990.5VCTS
23:15 UTC59.455.8160° 15 kt19990.5VCTS
23:35 UTC59.454.7170° 17 kt990.9VCTS
23:55 UTC5852.7180° 15 kt990.9VCTS
00:15 UTC57.651.3180° 17 kt991.2VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 109 km away, was scanning. The volume nearest the touchdown began at 22:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:51 UTCFUNNEL CLOUD2 E WilliamsonMadison, ILPHOTO SUBMITTED VIA SOCIAL MEDIA OF A LARGE CONE FUNNEL OVER A FIELD. PICTURE WAS TAKEN JUST EAST OF I-55, LOOKING NORTH. TIME IS ESTIMATED BY RADAR.
21:53 UTCTSTM WND DMGStauntonMacoupin, ILMACOUPIN COUNTY EM VERIFIED POWER LINES AND TREES WERE DAMAGED IN THE STAUNTON AREA. ONE ROAD WAS CLOSED DUE TO DEBRIS. DAMAGE COULD EITHER BE RELATED TO INFLOW WINDS OR POTENTIAL TORNADO. TIME ESTIMATED BY RADAR.
21:59 UTCTORNADO2 Ene StauntonMacoupin, ILVIDEO OF A TORNADO DIRECTLY HITTING COUNTRY CLASSIC CARS BUSINESS. DEBRIS FROM THE BUSINESS WAS LOFTED INTO POWER LINES TO THE EAST AND ACROSS OLD ROUTE 66. POWER FLASHES CAN BE SEEN AS THE TORNADO CROSSES THE HIGHWAY. P
21:59 UTCTORNADO2 Ne StauntonMacoupin, ILNWS STORM SURVEY CREW CONFIRMS AN EF-1 TORNADO NEAR STAUNTON IL. MAX WINDS WERE 110 MPH. PATH LENGTH WAS 1.39 MILES. PATH WIDTH WAS 50 YARDS.
22:00 UTCHAIL 12 Nne White CityMacoupin, ILDELAYED REPORT. TIME ESTIMATED FROM RADAR. PHOTO POSTED TO SOCIAL MEDIA WAS TAKEN AT A RESIDENCE AT LAKE KA-HO ON DEC 1ST. HAIL WAS AT LEAST THE SIZE OF QUARTERS AND MAY HAVE BEEN LARGER.
22:00 UTCHAIL 1.752 Nne White CityMacoupin, ILDELAYED REPORT OF HAIL TO THE SIZE OF GOLF BALLS AT ANOTHER RESIDENCE AT LAKE KA-HO. TIME ESTIMATED FROM RADAR.
22:03 UTCFUNNEL CLOUD1 E White CityMacoupin, ILCHASER SIGHTED A FUNNEL EAST OF I-55 NEAR EXIT 44.
22:05 UTCFUNNEL CLOUDMount OliveMacoupin, ILVIDEO SENT TO NWS EMPLOYEE FROM A FAMILY MEMBER OF A THIN ROPE FUNNEL PASSING DIRECTLY OVER THE TOWN.
22:09 UTCTORNADO8 Wsw RaymondMontgomery, ILNWS STORM SURVEY CREW CONFIRMS AN EF-1 TORNADO NEAR RAYMOND ILLINOIS. MAX WINDS WERE 100 MPH. PATH LENGTH WAS 8.02 MILES. PATH WIDTH WAS 75 YARDS.
22:11 UTCHAIL 1LitchfieldMontgomery, IL
22:15 UTCFUNNEL CLOUD1 W LitchfieldMontgomery, ILSEVERAL REPORTS OF A FUNNEL CLOUD EAST OF I-55 BETWEEN 4:05 P.M. AND 4:15 P.M. A CALLER STATED A FUNNEL WAS OBSERVED JUST SOUTH OF LITCHFIELD AS THEY WERE TRAVELING NEAR EXIT 60.
22:16 UTCTORNADO2 Se LitchfieldMontgomery, ILNWS SURVEY CREW CONFIRMS EF-2 TORNADO. MAX WINDS WERE 115 MPH. PATH LENGTH WAS 7.93 MILES. PATH WIDTH WAS 100 YARDS.
22:20 UTCHAIL 1.75LitchfieldMontgomery, IL
22:21 UTCFUNNEL CLOUD1 Nne Honey BendMontgomery, ILHAM RADIO REPORTED SEVERAL FUNNELS HAD BEEN SITED NORTH OF HONEY BEND WEST OF RAYMOND, IL. EMERGENCY MANAGEMENT RELAYED REPORTS OF A POTENTIAL TOUCH DOWN. LOCATION ESTIMATED BY RADAR.
22:21 UTCHAIL 1.752 N LitchfieldMontgomery, ILDELAYED REPORT. TIME ESTIMATED FROM RADAR. PHOTOS POSTED TO SOCIAL MEDIA WERE TAKEN NORTH OF LITCHFIELD. ONE PHOTO SHOWS HAIL WHICH MAY HAVE BEEN LARGER THAN A GOLF BALL.
22:21 UTCTORNADO2 Ese LitchfieldMontgomery, ILEMERGENCY MANAGEMENT RELAYED A REPORT OF A TORNADO ON THE GROUND EAST OF LITCHFIELD. LOCATION IS ESTIMATED BY RADAR DATA AND HAS NOT YET BE CONFIRMED/SURVEYED.
22:26 UTCTORNADO2 W ButlerMontgomery, ILFRIEND OF NWS EMPLOYEE SUBMITTED PHOTOS OF STRUCTURAL DAMAGE TO A HOME EAST OF LAKE LOU YAEGER. PHOTO SHOWS CONSIDERABLE DAMAGE WITH WALLS COLLAPSED IN AND ROOF REMOVED. TIME ESTIMATED BY RADAR.
22:30 UTCTORNADO5 Nne ButlerMontgomery, ILFAMILY MEMBER OF AN NWS EMPLOYEE OBSERVED A TORNADO ON THE GROUND AS THEY WERE TRAVELING NEAR NORTH ROAD AND WITT ROAD NEAR BUTLER IL. TIME ESTIMATED BY RADAR.
22:32 UTCTORNADO4 E Honey BendMontgomery, ILNWS SURVEY CREW CONFIRMS AN EF-1 TORNADO. MAX WINDS WERE 100 MPH. PATH LENGTH WAS 2 MILES. PATH WIDTH WAS 50 YARDS.
22:35 UTCFUNNEL CLOUDHarvelMontgomery, ILSEVERAL REPORTS OF FUNNEL CLOUDS AND POTENTIAL TORNADO TOUCHDOWN EAST OF WAGGONER. EMERGENCY MANAGEMENT RELAYED A REPORT OF A POSSIBLE TORNADO ON THE GROUND NEAR HARVEL, IL. TIME ESTIMATED BY RADAR.
22:38 UTCHAIL 0.71 E FidelityMacoupin, IL
22:47 UTCTORNADO5 E HarvelMontgomery, ILNWS SURVEY CREW CONFIRMS AN EF-0 TORNADO. MAX WINDS WERE 80 MPH. PATH LENGTH WAS 0.06 MILES. PATH WIDTH WAS 25 YARDS.
22:48 UTCTORNADO 04 S MorrisonvilleChristian, ILPATH LENGTH 3.1 MILES, MAXIMUM WIDTH 200 YARDS, PEAK WIND SPEED 80-85 MPH. WAS ON THE GROUND FOR 6 MINUTES, DISSIPATING 2.6 MILES SOUTHEAST OF MORRISONVILLE.
22:50 UTCHAIL 1ChesterfieldMacoupin, IL
22:51 UTCTORNADOMorrisonvilleChristian, IL
23:01 UTCTORNADO 33 Ese MorrisonvilleChristian, IL*** 22 INJ *** PATH LENGTH 12.7 MILES, MAX WIDTH 1/2 MILE, PEAK WIND SPEED 155 MPH. WAS ON THE GROUND FOR 24 MINUTES, AND LIFTED 1.8 MILES NORTH NORTHWEST OF TAYLORVILLE. INJURIES MAINLY OCCURRED IN TAYLORVILLE.
23:06 UTCTORNADO1 E PalmerChristian, ILTORNADO SPOTTED ON THE GROUND
23:21 UTCTORNADOTaylorvilleChristian, ILMULTIPLE POWER FLASHES REPORTED.
23:28 UTCHAIL 0.88StoningtonChristian, IL
23:30 UTCHAIL 1StoningtonChristian, IL
23:35 UTCTORNADO 21 Sw StoningtonChristian, ILPATH LENGTH 8.9 MILES, MAX WIDTH 400 YARDS, PEAK WIND SPEED 115 MPH. WAS ON THE GROUND FOR 18 MINUTES, AND LIFTED 6 MILES EAST SOUTHEAST OF MOUNT AUBURN.
23:35 UTCTORNADOStoningtonChristian, ILSEMI BLOWN OVER. WITH NUMEROUS TREES AND POWER LINE REPORTED DOWN. TREES ALSO REPORTED SNAPPED.
00:15 UTCHAIL 1PawneeSangamon, IL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of December 1, 2018

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 112:15 AM CSTEF0Barry, MO0.150$90,000
December 112:30 AM CSTEF1Lawrence, MO0.5501$250,000
December 112:40 AM CSTEF0Christian, MO2.140$190,000
December 112:41 AM CSTEF1Christian, MO1.275$150,000
December 112:47 AM CSTEF1Greene, MO2.560$175,000
December 11:22 AM CSTEF1Webster, MO4.275$90,000
December 11:25 AM CSTEF1Hempstead, AR8.575$300,000
December 11:37 AM CSTEF0Wright, MO0.350
December 11:47 PM CSTEF0Bay, FL2.450
December 11:54 PM CSTEF1Pike, IL1.625
December 12:29 PM CSTEF0Pike, IL0.125
December 12:34 PM CSTEF0Perry, AL0.375
December 12:40 PM CSTEF1Pike, IL0.6110
December 13:00 PM CSTEF1Schuyler, IL1.4100$12,000
December 13:01 PM CSTEF0Morgan, IL1.750
December 13:09 PM CSTEF0Cass, IL0.650$35,000
December 13:18 PM CSTEF0McDonough, IL0.115
December 13:25 PM CSTEF1Cass, IL4.2200$200,000
December 13:41 PM CSTEF0McDonough, IL0.115
December 13:44 PM CSTEF0Mason, IL1.725
December 13:49 PM CSTEF0Autauga, AL0.3100
December 13:51 PM CSTEF1Schuyler, IL15.6450$610,000
December 13:59 PM CSTEF1Macoupin, IL1.450
December 14:09 PM CSTEF1Montgomery, IL8.075
December 14:32 PM CSTEF1Montgomery, IL2.050
December 14:45 PM CSTEF0Fulton, IL5.525$20,000
December 14:47 PM CSTEF0Montgomery, IL3.1200$140,000
December 14:53 PM CSTEF1Mason, IL11.7250$65,000
December 15:01 PM CSTEF3Christian, IL12.590022$119 million
December 15:34 PM CSTEF0Tazewell, IL0.150$80,000
December 15:34 PM CSTEF2Christian, IL8.4400$3.3 million
December 15:53 PM CSTEF1Macon, IL4.3250$325,000
December 16:03 PM CSTEF0Macon, IL0.450$25,000
December 16:16 PM CSTEF1Sangamon, IL4.6100$225,000
December 16:31 PM CSTEF1Macon, IL1.1320$150,000
December 17:06 PM CSTEF1McLean, IL0.250$75,000
December 17:18 PM CSTEF2McLean, IL2.4100$75,000
December 17:21 PM CSTEF0McLean, IL0.125$30,000
December 17:42 PM CSTEF1McLean, IL0.575$110,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.